New Mexico, 2006Flash Flood in New Mexico, August 24, 2006
August 24, 2006 · NWS ABQ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 24, 1:57 PM MST, 6 hours 3 minutes earlier.
Area forecast discussion, Aug 24, 1:57 PM MST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
257 PM MDT THU AUG 24 2006
.DISCUSSION...VERY MUCH A DOWN DAY REGARDS TO PCPN ACROSS MOST OF
S AND E NM...VERY GOOD NEWS FOR THE BATTERED S CENTRAL MTNS REGION
OF THE STATE AS WELL AS FOR OTHER PREVIOUSLY HARD HIT LOCATIONS
THESE PARTS OF THE STATE. DECENT IMPULSE AND MOISTURE POOLING
HELPED GET STORMS GOING EARLY AND RATHER VIGOROUSLY ACROSS CENTAL
AND S AZ AND THIS SHOULD EASE TO E AND NE AND SHOULD MAKE FOR A
LITTLE LONGER LASTING BATCH OF AT LEAST ISOLATED TO SCT SHRA AND
TSTM TONIGHT...MAINLY W AND N SECTIONS OF NM. LOOK FOR A FEW HEAVY
RAINERS OF COURSE AS ATMOSPHERE STILL PRETTY MOIST. FRI LOOKS TO
BE A LITTLE WETTER ACROSS THE E AS AS WEAK DISTURBANCES APPROACH
OR CROSS NE NM FRI INTO FRI NIGHT. FOR WEEKEND WITH RELATIVELY
WEAK W TO SW FLOW ALOFT IN PLACE AND AT LEAST 1 OR 2 MORE
DISTURBANCES COMING ACROSS AND WRF/NAM ADVERTISING WEAK BACK DOOR
FROM ACROSS THE E SAT AND POSSIBLY INTO RIO GRANDE VALLEY THAT
NIGHT...SHOULD BE AT LEAST A SLIGHT TO MODERATE UPSWING OF PCPN
ACROSS E AND POSSIBLY CENTRAL NM. GFS NOT NEARLY AS FAR S AND W
WITH BACK DOOR...SO WILL NOT GO FULL BORE WITH PCPN INCREASE. MAIN
AREA OF CONCERN REMAINS THE S LINCOLN COUNTY AREA AND WHILE THE
SWITCH TO A DEEP SOUTHERLY FLOW LOOKS TO BE AT LEAST DELAYED BY A
FEW DAYS AND THEREAFTER MAY EVEN BE LESS THAN EARLIER
ADVERTISED...LIKELIHOOD REMAINS THAT MOST OF LOW LEVEL MOISTURE
NOT EXPECTED TO BE SCOURED OUT AND EVEN MID AND UPPER LEVEL
MOISTURE ONLY SLIGHTLY SO. RISK OF INCREASED RAINS ALSO AGGRAVATED
BY AT LEAST 2 BACK DOOR UPSLOPE FLOW PRODUCING COLD FRONTS...ONE
SAT OR SAT NIGHT...ANOTHER LATE SUN OR MON. BEARS CLOSE WATCHING.
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 62 87 58 89 / 30 20 20 5
GALLUP.......................... 56 81 51 84 / 30 40 30 10
GRANTS.......................... 55 80 51 83 / 30 30 30 20
GLENWOOD........................ 59 86 57 89 / 40 50 30 20
CHAMA........................... 47 76 45 77 / 30 30 40 30
LOS ALAMOS...................... 53 79 51 85 / 30 30 30 20
RED RIVER....................... 42 71 41 72 / 30 30 40 40
TAOS............................ 50 81 50 82 / 30 30 30 30
SANTA FE........................ 58 82 54 83 / 30 30 40 30
SANTA FE AIRPORT................ 59 83 56 84 / 30 30 30 20
ESPANOLA........................ 55 85 52 86 / 30 30 30 20
ALBUQUERQUE HEIGHTS............. 66 85 64 87 / 30 30 30 20
ALBUQUERQUE VALLEY.............. 62 86 59 89 / 30 30 30 20
ALBUQUERQUE FOOTHILLS........... 62 83 61 84 / 30 30 30 20
ALBUQUERQUE WEST MESA........... 62 86 60 93 / 30 30 30 20
SOCORRO......................... 62 87 61 88 / 30 40 30 20
SANDIA PARK/CEDAR CREST......... 51 76 50 81 / 30 30 30 30
MORIARTY/ESTANCIA............... 54 84 52 86 / 30 30 30 30
CARRIZOZO....................... 60 91 59 86 / 20 20 20 30
RUIDOSO......................... 55 83 55 78 / 20 30 30 30
RATON........................... 52 83 51 82 / 20 40 40 30
LAS VEGAS....................... 55 81 53 80 / 30 30 30 30
ROY............................. 59 82 57 83 / 20 40 30 30
CLAYTON......................... 62 87 61 84 / 10 40 40 30
SANTA ROSA...................... 60 92 59 91 / 20 30 30 30
TUCUMCARI....................... 66 93 65 89 / 10 10 30 20
FORT SUMNER..................... 64 93 62 89 / 10 10 20 30
CLOVIS.......................... 66 94 65 90 / 10 10 20 20
PORTALES........................ 67 96 66 92 / 10 10 20 20
ROSWELL......................... 70 96 70 93 / 10 10 20 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
43
Hazardous weather outlook, Aug 24, 5:04 AM MST, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
604 AM MDT THU AUG 24 2006
NMZ001>021-026-251200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
604 AM MDT THU AUG 24 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE SCATTERED OVER THE WESTERN AND NORTHERN
MOUNTAINS THIS AFTERNOON WITH THE ACTIVITY SPREADING INTO THE
RIO GRANDE VALLEY THIS EVENING. ISOLATED STORMS ARE EXPECTED
OVER THE EASTERN PLAINS THIS EVENING. A FEW OF THE STORMS THIS
AFTERNOON AND EVENING COULD BRING HEAVY RAIN WITH ISOLATED
FLOODING CONCERNS ALONG STREAMS...ARROYOS AND WASHES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE FRIDAY
THROUGH THE WEEKEND AND CONTINUE THROUGH MUCH OF NEXT WEEK. THE
RISK OF TORRENTIAL RAINS AND SIGNIFICANT RUNOFF AND FLOODING WILL
ALSO INCREASE. STREAMS...CREEKS AND SMALLER RIVERS WILL BE A BIG
CONCERN FOR FLOODING...INCLUDING CARRIZO CREEK COMING INTO
RUIDOSO...AS WELL AS THE RIO RUIDOSO AND RIO BONITO IN SOUTHERN
LINCOLN COUNTY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE
LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
40
In the hours before
Special weather statement, Aug 24, 4:21 PM MST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
521 PM MDT THU AUG 24 2006
NMZ003-009-010-015-250100-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-UPPER RIO GRANDE VALLEY-
521 PM MDT THU AUG 24 2006
...STRONG THUNDERSTORMS AND HEAVY DOWNPOURS FROM ALBUQUERQUE
SOUTH ALONG INTERSTATE 25...
STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS AND PEA TO DIME SIZED HAIL
ARE LINED UP ALONG INTERSTATE 25 FROM ALBUQUERQUE SOUTH TO BERNARDO
IN NORTHERN SOCORRO COUNTY. THESE STORMS ARE MOVING SLOWLY TO THE
EAST...AND DEVELOPING MORE STORMS TO THE SOUTH.
STORMS WILL PASS OVER INTERSTATE 25 FROM ISLETA PUEBLO SOUTH THROUGH
LOS LUNAS...VALENCIA...MEADOW LAKE...LOS CHAVEZ...BELEN...JARALES...
SABINAL...AND SOUTH TO LA JOYA.
EXPECT 1 TO 2 INCHES OF HEAVY RAINFALL WITH THESE STORMS...
OVERFLOWING ARROYOS...SMALL STREAMS AND DITCHES. EXPECT LOCAL
STREET FLOODING AND PATCHES OF DEEP WATER OVER ROADS.
SHY
Special weather statement, Aug 24, 5:55 PM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
655 PM MDT THU AUG 24 2006
NMZ001-002-008-250200-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-
WEST CENTRAL MOUNTAINS-
655 PM MDT THU AUG 24 2006
...SCATTERED HEAVY SHOWERS AND STRONG THUNDERSTORMS FROM GALLUP EAST
AND SOUTH...
HEAVY SHOWERS AND STRONG THUNDERSTORMS ARE JUST EAST OF GALLUP...
AND EXTEND EAST AND SOUTH DOWN INTERSTATE 25 TO NEAR CUBERO AND THE
ACOMA RESERVATION. MORE STRONG STORMS ARE NEAR EL MORRO AND PINE
HILL...AND ALL ARE MOVING TO THE EAST. AN ARROYO AND SMALL STREAM
FLOOD ADVISORY REMAINS IN EFFECT UNTIL 730 PM FOR EASTERN CIBOLA...
EASTERN CATRON AND WESTERN SOCORRO COUNTIES.
THROUGH MID EVENING...EXPECT LOCALLY HEAVY RAINFALLS OF 1 TO 2
INCHES PER HOUR NEAR CHURCH ROCK...FORT WINGATE...THOREAU...
BLUEWATER LAKE...GRANTS...CUBERO...AND OVER THE LAGUNA AND ACOMA
RESERVATIONS. ALSO EXPECT HEAVY RAINFALL NEAR MILAN...SAN RAFAEL...
AND ACOMA PUEBLO.
HEAVY RAINS WILL FILL ARROYOS...SMALL STREAMS AND DITCHES. DRIVERS
SHOULD EXPECT PATCHES OF DEEP WATER ON ROADS.
SHY
Special weather statement, Aug 24, 5:55 PM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
655 PM MDT THU AUG 24 2006
CORRECTED TYPO IN FIRST PARAGRAPH
NMZ001-002-008-250200-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-
WEST CENTRAL MOUNTAINS-
655 PM MDT THU AUG 24 2006
...SCATTERED HEAVY SHOWERS AND STRONG THUNDERSTORMS FROM GALLUP EAST
AND SOUTH...
HEAVY SHOWERS AND STRONG THUNDERSTORMS ARE JUST EAST OF GALLUP...
AND EXTEND EAST AND SOUTH DOWN INTERSTATE 40 TO NEAR CUBERO AND THE
ACOMA RESERVATION. MORE STRONG STORMS ARE NEAR EL MORRO AND PINE
HILL...AND ALL ARE MOVING TO THE EAST. AN ARROYO AND SMALL STREAM
FLOOD ADVISORY REMAINS IN EFFECT UNTIL 730 PM FOR EASTERN CIBOLA...
EASTERN CATRON AND WESTERN SOCORRO COUNTIES.
THROUGH MID EVENING...EXPECT LOCALLY HEAVY RAINFALLS OF 1 TO 2
INCHES PER HOUR NEAR CHURCH ROCK...FORT WINGATE...THOREAU...
BLUEWATER LAKE...GRANTS...CUBERO...AND OVER THE LAGUNA AND ACOMA
RESERVATIONS. ALSO EXPECT HEAVY RAINFALL NEAR MILAN...SAN RAFAEL...
AND ACOMA PUEBLO.
HEAVY RAINS WILL FILL ARROYOS...SMALL STREAMS AND DITCHES. DRIVERS
SHOULD EXPECT PATCHES OF DEEP WATER ON ROADS.
SHY
Special weather statement, Aug 24, 6:18 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
718 PM MDT THU AUG 24 2006
NMZ010-015-250230-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-
718 PM MDT THU AUG 24 2006
...HEAVY SHOWERS AND STRONG THUNDERSTORMS ALONG INTERSTATE 25...
A BROAD AREA OF HEAVY SHOWERS AND STRONG THUNDERSTORMS EXTENDS FROM
SABINAL SOUTH TO BOSQUE DEL APACHE NATIONAL WILDLIFE REFUGE ALONG
AND WEST OF INTERSTATE 25. STRONGEST THUNDERSTORMS ARE NEAR
MAGDALENA...WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. THESE
STORMS ARE MOVING TO THE NORTHEAST.
THROUGH MID EVENING...EXPECT LOCALLY HEAVY RAINFALL WITH OVERFLOWING
ARROYOS...SMALL STREAMS AND DITCHES ALONG THE INTERSTATE 25 CORRIDOR
INCLUDING BERNARDO...SAN ACACIA...LEMITAR...ESCONDIDA...SOCORRO...
AND SAN ANTONIO ALONG WITH THE SEVILLETA AND BOSQUE DEL APACHE
WILDLIFE REFUGES.
SHY
Special weather statement, Aug 24, 7:25 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
825 PM MDT THU AUG 24 2006
NMZ011-250400-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
825 PM MDT THU AUG 24 2006
...HEAVY SHOWERS AND STRONG THUNDERSTORMS NEAR HIGHWAY 60...
A LINE OF HEAVY SHOWERS WITH A FEW STRONG THUNDERSTORMS EXTENDS ALONG
HIGHWAY 60 FROM WEST OF WILLARD EAST TO ENCINO. THESE STORMS WILL
CONTINUE MOVING SLOWLY TO THE EAST. EXPECT UP TO AN INCH LOCALLY IN
HEAVIER SHOWERS ALONG HIGHWAY 60 FILLING ARROYOS AND SMALL STREAMS.
DRIVERS SHOULD EXPECT PATCHES OF DEEP WATER ON ROADS THROUGH LATE
EVENING.
SHY
Special weather statement, Aug 24, 7:30 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
830 PM MDT THU AUG 24 2006
NMZ008-250430-
WEST CENTRAL MOUNTAINS-
830 PM MDT THU AUG 24 2006
...SHOWERS AND THUNDERSTORMS ALONG INTERSTATE 40...
SHOWERS WITH A FEW THUNDERSTORMS EXTEND ALONG INTERSTATE 40 IN
PATCHES FROM THE ARIZONA BORDER EAST TO GRANTS AND SAN RAFAEL.
HEAVIER SHOWERS ARE NEAR MANUELITO WEST OF GALLUP...AND BETWEEN
BLUEWATER LAKE AND GRANTS. MORE HEAVY SHOWERS AND STRONG
THUNDERSTORMS ARE OVER EL MALPAIS NATIONAL MONUMENT. AS THESE
STORMS MOVE EAST...EXPECT AN INCH OF RAIN PER HOUR LOCALLY WITH
ARROYOS AND SMALL STREAMS FILLING UP. DRIVERS SHOULD EXPECT PATCHES
OF DEEP WATER ON ROADS AS THESE STORMS MOVE THROUGH.
SHY
Flash Flood, McKinley
- When
- August 24, 8:00 PM MST to 9:00 PM MST
- Where
- McKinley County, Church Rock
- Deaths
- 2 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.581, -108.262 (the zone’s center; the record gives no point)
A man and his young son drowned when their vehicle was swept down stream trying to cross a flooded arroyo near Church Rock. Officials reported other people escaping without injuries as their vehicles also became trapped at flooded road crossings across west central and northwest McKinley County. A clogged drainage ditch also overflowed onto Interstate 40 near Gallup with mud and debris causing a closure of the westbound lanes. Several people escaped without injury when a mobile home located next to an arroyo tipped as storm water undercut the sandy bank of the arroyo. In general, storms yielded only about one half inch to three quarters inch of rain in about 30 minutes, but it was enough to fill numerous small arroyos and ditches with shallow and fast moving water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, August 24, 20061 death · 39 injured · $151 million · F3 · 106 events
- Tornado in South Dakota, August 24, 20062 injured · $15 million · F3 · 1 event
- Tornado in South Dakota, August 24, 20061 injured · F3 · 1 event
- Tornado in South Dakota, August 24, 2006$2.0 million · F2 · 1 event
- Tornado in North Dakota, August 24, 2006$200,000 · F2 · 1 event
- Hail and Damaging Winds in Wisconsin, August 24, 2006$1.5 million · 2.75 in hail · 17 events
- Tornado in South Dakota, August 24, 2006F2 · 1 event
- Tornado in South Dakota, August 24, 2006F2 · 1 event
- Damaging Wind in North Dakota, August 24, 2006$675,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Illinois, August 24, 2006$294,000 · 50 kt wind · 8 events
- Hail in North Dakota, August 24, 2006$350,000 · 2.5 in hail · 1 event
- Hail in North Dakota, August 24, 2006$300,000 · 3.25 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529950.